print article
For optimal print results, please use Internet Explorer, Chrome or Safari.

Acetaminophen overdose a major cause of acute liver failure in children: study

Exceeding the recommended dose of Acetaminophen, a key ingredient in over-the-counter medications such as Tylenol® and Tempra®, may result in acute liver failure in children, according to a study published in the Canadian Medical Association Journal.

"Acetaminophen overdose is a leading cause of acute liver failure in adults and a major cause of acute liver failure in children," writes Dr. Rod Lim, emergency paediatrician and co-author of the study. "Infants and children are particularly susceptible to acute acetaminophen overdose because of dosing errors."

Dr. Lim and his team examined a specific case involving a 22-day-old boy who was hospitalized after an accidental overdose. Doctors instructed the baby's parents to administer 40 milligrams of acetaminophen before bringing him in for a routine circumcision. It was later determined that the parents miscalculated the proper dosage after converting milligrams of weight to millilitres of volume incorrectly. The baby recovered within 24 hours of receiving acetylcysteine - the standard treatment for liver toxicity brought on by high levels of acetaminophen.

"The widespread use and availability of acetaminophen make the potential for overdose a population health concern," explains Dr. Lim. "Errors associated with medication administration​ represent an important opportunity for preventive health care, as these are avoidable events."

What parents can do to prevent medication errors

  • Give your child acetaminophen exactly as your child's doctor or pharmacist tells you. If you have questions about how to convert the dosage (milligrams to millilitres), ask your the doctor or pharmacist.
  • If your child is taking liquid acetaminophen​, use the special spoon or syringe that the pharmacist gave you to measure the dose correctly.
  • Do not give your child two doses to make up for one missed dose.

If you suspect your child has been given an incorrect dose of a medication, go to the nearest Emergency Department right away.


Andrea Nameth
Editorial Intern
AboutKidsHealth

6/7/2012
​Ogilvie JD, Rieder MJ, and Lim R. Acetaminophen overdose in children. Canadian Medical Association Journal; originally published June 4, 2012; DOI: 10.1503/cmaj. 111338




Notes: